Benzodiazepine, or benzo, withdrawal happens when a person suddenly stops taking benzodiazepine drugs, which doctors do not recommend. The withdrawal symptoms, which vary in severity, typically begin within 24 hours and may last from a few days to a few months.
Benzodiazepines are a group of drugs called nervous system depressants. People may take them to treat anxiety or sleeping issues. Common benzos include:
- alprazolam (Xanax)
- diazepam (Valium)
- clonazepam (Klonopin)
- lorazepam (Ativan)
These drugs are habit-forming and can easily result in physical dependence. This dependence may lead to a difficult withdrawal if the person chooses to stop taking the drugs.
Withdrawal symptoms may vary from person to person, although there are some common symptoms.
People looking to get off benzos should do so under the guidance of a healthcare professional, who may recommend coping strategies and other tools to make the withdrawal process more comfortable.
There is no definitive guide to the symptoms, timeline, or severity of benzo withdrawal. Each individual may experience withdrawal differently, depending on factors such as:
- duration of taking benzodiazepine drugs
- misuse of prescription
- using the drug without a prescription
- having an underlying mental health condition
- taking other drugs at the same time
- misusing other drugs or alcohol
There are three possible phases for benzo withdrawals, each with an estimated timeline. A person should always withdraw from benzos under the guidance of a healthcare professional. They should never quit benzos suddenly without first consulting a professional and developing a plan with them.
Early withdrawal symptoms, sometimes called rebound symptoms, occur shortly after a person stops taking benzodiazepines.
A person’s withdrawal symptoms often depend on the half-life of the drug. Withdrawal symptoms from short-acting drugs, such as Xanax, may come on faster than withdrawal symptoms from long-acting drugs, such as Valium.
During the early stages of withdrawal, the person may notice the symptoms of the condition that the drug was treating start to return, or rebound. For example, symptoms of anxiety or insomnia may come back or get worse without the drugs.
Practices such as drug tapering or using other drugs to help ease withdrawal may make early withdrawal symptoms milder and more manageable.
Acute withdrawal begins after the initial withdrawal symptoms, generally within a few days. Symptoms generally last 5–28 days, though some may last for several months.
Most of the withdrawal symptoms will occur in this phase. People who have been through acute withdrawal often say that this phase is the most difficult.
During the acute withdrawal phase, doctors may monitor the person and recommend other drugs to control problematic symptoms.
Although many symptoms subside after the acute withdrawal phase, lingering side effects are possible.
Research in the British Journal of Clinical Pharmacology notes that an estimated 10–25% of people who use benzos for extended periods experience withdrawal symptoms that last for 12 months or longer.
Protracted withdrawals may cause their own set of symptoms, often called post-acute withdrawal symptoms, or PAWS. These include:
- poor concentration
- loss of sex drive
- mood swings
These symptoms may be troubling or affect a person’s quality of life. Some symptoms may appear without warning and can be a significant source of distress.
Supportive counseling and other targeted therapies or medications may help a person manage the symptoms and improve their quality of life.
The symptoms of benzo withdrawal can vary, depending on many factors.
Benzodiazepines are generally not intended for long-term use. Withdrawal symptoms may begin after as little as 3–6 weeks of use, even when a person uses the drugs as the doctor directed.
Withdrawal symptoms may be mild in people who take the drugs for short periods. However, there is still a possibility of severe reactions and withdrawal symptoms.
Research showed that 40% of people taking benzos for longer than 6 months experienced moderate-to-severe withdrawal symptoms.
Although not everyone will experience the same symptoms, some are more common. These include:
- physical aches and pains that can range from uncomfortable to severe
- abnormal sensations, such as the feeling that bugs are crawling on the skin
- muscle spasms
- weight loss
- anxiety attacks
- trouble concentrating
- panic attacks
- grand mal seizures
- detachment from reality
- hallucinations or delusions
Along with these symptoms, the person may experience severe cravings for the drug or other drugs to sedate them. These cravings can easily lead to relapse, with the person taking the drug once more.
The Drug Enforcement Agency (DEA) classify benzodiazepines as a Schedule IV controlled substance. According to the classification, these drugs have a low potential for abuse and low risk of dependence.
There is evidence to dispute this classification, though. Research indicates that physical dependence may begin in just a few weeks, even while taking the drugs in low therapeutic doses.
A 2018 analysis also revealed that drug misuse accounts for about 17% of benzodiazepine use among adults in the United States.
Dependence appears to occur in a similar way to how it does with other addictive drugs. Taking benzodiazepines causes surges of dopamine in the brain. Dopamine is a type of messenger that is partly responsible for how humans feel pleasure.
The main cause of the symptoms of benzo withdrawal is the sudden reduction of dopamine in the brain. It is still mostly unknown exactly why this happens.
More severe reactions or withdrawals may also be more likely when taking strong drugs either for long periods or alongside other types of medications.
In most cases of benzo withdrawal, suddenly stopping the medication is not recommended, as it can be dangerous.
Benzo withdrawals can be severe, and life threatening complications can occur. A healthcare professional should supervise benzo withdrawal to help monitor and manage the symptoms.
Medical detox may help the person manage their specific withdrawal symptoms.
Medical detox involves tapering off the benzo drug under the supervision of a doctor.
Tapering the drug by slowly reducing the prescription strength may help make withdrawal symptoms much easier to manage. Additionally, medical supervision allows doctors to respond much more quickly to potential side effects and withdrawal symptoms.
If withdrawal symptoms become severe, doctors may prescribe other medications. They will make this decision on a case-by-case basis, depending on the type and severity of the symptoms affecting the individual.
If the person’s original symptoms return once they stop taking prescription benzodiazepines, doctors may also prescribe a different class of medications, or other drugs or therapies, to help manage them during withdrawal.
For example, doctors may recommend flumazenil (Romazicon) to help with severe withdrawal symptoms and other drugs, such as buspirone (BuSpar), to help people with severe anxiety symptoms.
Other therapies, including counseling and cognitive behavioral therapy (CBT), may be helpful for people looking to manage symptoms without relying on other drugs.
Managing symptoms is important to help prevent relapse.
Benzo withdrawal can be a stressful process, but it is often necessary for people trying to get themselves off benzodiazepine drugs.
Benzo withdrawals can cause many symptoms that vary in severity. Symptoms tend to start a few hours to days after the person stops taking the drugs, and they may last for a few weeks to many months before going away.
No one should attempt to get off benzo drugs without the supervision of a healthcare professional. Severe symptoms and reactions can occur, and working with a professional can help a person avoid or manage these symptoms.
Anyone experiencing troubling symptoms from withdrawal, such as suicidal thoughts or tendencies, should seek immediate medical care.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours per day at 800-273-8255. During a crisis, people who are hard of hearing can call 800-799-4889.